Rapid hip bone loss in active Crohn's disease patients receiving short-term corticosteroid therapy.Aliment Pharmacol Ther. 2004 Nov 01; 20(9):951-7.AP
Uncertainty over whether corticosteroids cause bone loss in patients with Crohn's disease may reflect their short, intermittent use.
We investigated whether a 2-month course of prednisolone is associated with detectable bone loss.
Fifteen patients with active Crohn's disease and 19 controls with inactive Crohn's disease were recruited. Bone mineral density of the lumbar spine and hip was measured at baseline and 2 and 8 months.
At 2 months, significant bone loss was found in patients with active disease (femoral neck -2.7%, P < 0.002; Ward's triangle -3.9%, P < 0.01). Although bone mineral density was still lower at 8 months, these differences were no longer significant (-1.3% and -3.4%, femoral neck and Ward's triangle, respectively). No significant change in hip bone mineral density was observed in controls. Previous corticosteroid use was not significantly associated with baseline bone mineral density, although significant independent associations were observed between weight, site of disease and lumbar spine bone mineral density, and between dietary calcium deficiency and femoral neck and Ward's triangle bone mineral density.
Significant bone loss at the hip can be detected in patients receiving corticosteroid treatment for 2 months for active Crohn's disease ; however, it remains unclear whether this is because of disease activity or its treatment. This rapid bone loss may represent a risk factor for fracture and justify bone protective therapy.